New Mexico, 2017High Wind in New Mexico, January 10 to 11, 2017
January 10 to 11, 2017 · NWS ABQ · 3 events in 3 counties and zones
A powerful jet stream over the eastern Pacific Ocean continue to surge eastward into the southwest United States and create periodic high winds. The second round brought more high winds to the area from the northern mountains across the adjacent east slopes and the high plains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful jet stream over the eastern Pacific Ocean continue to surge eastward into the southwest United States and create periodic high winds. The second round brought more high winds to the area from the northern mountains across the adjacent east slopes and the high plains. Sustained winds of 40 to 50 mph with gusts between 60 and 70 mph were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 10, 6:38 AM MST, 3 hours 22 minutes earlier.
Area forecast discussion, Jan 10, 6:38 AM MST, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
638 AM MST Tue Jan 10 2017
.UPDATE...
Updated the forecast to cancel the Winter Storm Warning and to
issue a High Wind Watch for the Sangre De Cristos and Raton Pass
for this evening through Wednesday morning. Winds at 700 mb will
increase and become quite strong with the passage of a shortwave
this evening. Sustained winds 35-45 mph are possible with gusts in
the 60-70 mph range, mainly along the peaks.
54/Fontenot
&&
.PREV DISCUSSION...506 AM MST Tue Jan 10 2017...
.AVIATION...
12Z TAF CYCLE
-SNRA will persist across the northwest/north central mtns where
areas of mtn top obsc will occur. Otherwise, look for VFR
cigs/high clouds elsewhere. Look for occasional gusts today along
and east of the central mtn chain and adjacent high terrain areas
because of continuous strong mid level zonal flow. Winds will
gradually taper down across the Sangre De Cristos before
increasing again late tonight through Wed aftn, with gusts
ranging from 45 to 65kts.
32
&&
.PREV DISCUSSION...347 AM MST Tue Jan 10 2017...
.SYNOPSIS...
Snow showers will continue over the Northern Mountains through
Thursday as weak disturbances move over the area. Winds will taper
off some today over the region before increasing again this
evening, mainly over the Sangre De Cristos. Temperatures will
moderate over the area through Thursday. A potent storm system
will begin to move into New Mexico on Friday, bringing the
potential for widespread winter weather.
&&
.DISCUSSION...
Through the short term (Thursday), things will quiet down
somewhat over the forecast area. Precipitation will persist over
the northwest corner of the state through Thursday with mainly
mountain snow and valley rain. Snow amounts will taper off this
morning over the San Juans before increasing again Wednesday and
Thursday but totals should remain below advisory levels.
Winds are decreasing this morning over the northeastern corner of
the state, and at this time all warnings and advisories are being
cancelled. A shortwave moving back through the area later tonight
will bring winds over the Sangre De Cristos back into the 25 to 35
mph range with some higher gusts, so a Wind Advisory is likely
this evening through Wednesday morning.
Moving into the weekend, the forecast has not become any clearer
with the current model runs. The EC, GFS, and GEM-NH are in
general agreement that a closed low will move through the SW
Friday and move through NM before ejecting to the northeast
Saturday. The devil is in the details however with the placement
of the low center, dynamics, and the QPF fields. Precipitation
type and amount are going to be very difficult to nail down due to
these differences. Precipitation type and mode (convective vs
stratiform) are going to be very much a mixed bag with the
possibilities for mixed precipitation types (including some
isolated thunder for the far SE portion of our forecast area
Saturday) and the possibility for banded winter precipitation. At
this time, we've opted to try to keep the expected P-type and
amounts general for the extended periods. Either way, the
potential for a wide spread and impactful winter weather event
looks to be on tap for most of New Mexico for Friday and Saturday.
54/Fontenot
&&
.FIRE WEATHER...
Strong winds will persist across the higher
peaks of the Sangre De Cristos and portions of areas downslope of
the central mountain chain today. Winds will gradually taper down
in lower elevations but remain strong across mountain peaks
through early Wed. Winds will then creep back up to advisory level
late Tues/Wed morning along the central mountain chain, and
portions of the northern and western mountains. Meanwhile
temperatures will remain seasonal through Thurs before cooling
below seasonal norms Fri. Weather wise, rain/high elevation snow
showers will linger across the northwest to north central
mountains today through Thurs. Overnight Rh recoveries tonight
through the end of the week will be good to excellent. Vent rates
will be spotty for the next several days before deteriorating over
the weekend. Strong mid to upper level west to east zonal flow
will keep moderate winds across the northern mountains and
northeast plains through Thurs.
Our next active period of winter weather will begin late Thursday
into Fri persisting throughout the entire weekend. A very potent
Pacific storm system will dive across the Great Basin Thurs before
invading the SW region Sat/Sun. So far, models are indicating
widespread winter impacts from the storm but the main question is
how great impacts will be based on the Pacific low's location. GFS
shows greater impacts because of the low situating itself south of
New Mexico where the deformation zone will be great across the much
of the state. The ECWMF model has the low crossing the central part
of the state from a southwest to northeast direction which the
deformation zone could focus across western and northern areas. So
far confidence is looking positive for the incoming storm just not
on its storm track. Either way, expect temperatures to fall below
normal followed by possible widespread wintry weather Fri into the
weekend.
32
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from this evening through Wednesday morning for the
following zones... NMZ513-515-527.
&&
54
Hazardous weather outlook, Jan 10, 4:57 AM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
457 AM MST TUE JAN 10 2017
NMZ501>540-111200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
457 AM MST TUE JAN 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL TAPER OFF THIS MORNING OVER THE NORTHERN MOUNTAINS.
WINDS WILL GRADUALLY DECREASE THROUGH THE DAY TONIGHT BEFORE
INCREASING THIS EVENING OVER THE SANGRE DE CRISTOS TO 40 TO 50 MPH
WITH GUSTS OF 65 MPH BEFORE DIMINISHING WEDNESDAY MORNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WINDS WILL DECREASE OVER THE SANGRE DE CRISTOS WEDNESDAY MORNING.
SNOW SHOWERS WILL CONTINUE OVER PORTIONS OF THE NORTHEAST
HIGHLANDS AND NORTHERN MOUNTAINS WEDNESDAY AND THURSDAY. A POTENT
STORM SYSTEM WILL BEGIN TO MOVE INTO NEW MEXICO FRIDAY AND
SATURDAY BEFORE EXITING THE REGION SUNDAY INTO MONDAY. THIS STORM
SYSTEM WILL BRING THE POTENTIAL FOR WIDESPREAD AND IMPACTFUL
WINTER WEATHER TO THE REGION FRIDAY THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND WIND REPORTS THROUGH
THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG NMWX.
54
In the hours before
Local storm report, Jan 10, 8:47 AM MST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
847 AM MST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 8 NE ARROYO SECO 36.58N 105.45W
01/10/2017 E7.0 INCH TAOS NM OTHER FEDERAL
TAOS POWDERHORN SNOTEL.
0800 AM SNOW 8 SSW RED RIVER 36.59N 105.45W
01/10/2017 E3.0 INCH TAOS NM PUBLIC
TAOS SKI AREA.
0800 AM SNOW 11 NNW CANON PLAZA 36.70N 106.25W
01/10/2017 E6.0 INCH RIO ARRIBA NM OTHER FEDERAL
HOPEWELL SNOTEL.
0800 AM SNOW 8 SSW SAN MIGUEL 36.87N 106.23W
01/10/2017 E2.0 INCH RIO ARRIBA NM OTHER FEDERAL
SAN ANTONIO SINK SNOTEL.
0800 AM SNOW 3 ESE ANGEL FIRE 36.38N 105.24W
01/10/2017 E1.0 INCH COLFAX NM PUBLIC
ANGEL FIRE SKI AREA.
0800 AM SNOW 5 ESE RED RIVER 36.68N 105.33W
01/10/2017 E5.0 INCH COLFAX NM OTHER FEDERAL
RED RIVER PASS SNOTEL.
&&
EVENT NUMBER ABQ1700253
EVENT NUMBER ABQ1700254
EVENT NUMBER ABQ1700255
EVENT NUMBER ABQ1700256
EVENT NUMBER ABQ1700257
EVENT NUMBER ABQ1700258
JLPLocal storm report, Jan 10, 8:50 AM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
850 AM MST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM NON-TSTM WND GST 8 SSW RED RIVER 36.59N 105.45W
01/09/2017 E81 MPH TAOS NM PUBLIC
KACHINA PEAK AT TAOS SKI AREA.
&&
EVENT NUMBER ABQ1700259
JLPLocal storm report, Jan 10, 9:46 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
946 AM MST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HIGH SUST WINDS 6 WNW SANDIA PARK 35.21N 106.45W
01/09/2017 M43 MPH BERNALILLO NM PUBLIC
TOP OF SANDIA PEAK TRAM.
0353 PM HIGH SUST WINDS RATON CREWS AIRPORT 36.73N 104.50W
01/09/2017 M46 MPH COLFAX NM ASOS
KRTN ASOS.
0408 PM NON-TSTM WND GST RATON CREWS AIRPORT 36.73N 104.50W
01/09/2017 M62 MPH COLFAX NM ASOS
KRTN ASOS.
0455 PM HIGH SUST WINDS 2 SSW MILAN 35.17N 107.90W
01/09/2017 M43 MPH CIBOLA NM AWOS
KGNT AWOS.
0500 PM HIGH SUST WINDS 8 SSW RED RIVER 36.59N 105.45W
01/09/2017 M40 MPH TAOS NM PUBLIC
KACHINA PEAK AT TAOS SKI AREA.
0615 PM HIGH SUST WINDS 2 SSW FORT STANTON 33.47N 105.54W
01/09/2017 M40 MPH LINCOLN NM AWOS
KSRR AWOS.
0615 PM NON-TSTM WND GST 2 SSW FORT STANTON 33.47N 105.54W
01/09/2017 M58 MPH LINCOLN NM AWOS
KSRR AWOS.
0653 PM HIGH SUST WINDS 6 NE LAS VEGAS 35.66N 105.14W
01/09/2017 M45 MPH SAN MIGUEL NM ASOS
KLVS ASOS.
0653 PM NON-TSTM WND GST 6 NE LAS VEGAS 35.66N 105.14W
01/09/2017 M61 MPH SAN MIGUEL NM ASOS
KLVS ASOS.
0721 PM HIGH SUST WINDS 5 S ALBUQUERQUE 35.04N 106.62W
01/09/2017 M41 MPH BERNALILLO NM ASOS
KABQ ASOS.
0800 PM NON-TSTM WND GST 8 SSW RED RIVER 36.59N 105.45W
01/09/2017 E81 MPH TAOS NM PUBLIC
KACHINA PEAK AT TAOS SKI AREA.
0935 PM NON-TSTM WND GST 2 NNW ANGEL FIRE 36.42N 105.29W
01/09/2017 M66 MPH COLFAX NM AWOS
KAXX AWOS.
0800 AM SNOW 8 NE ARROYO SECO 36.58N 105.45W
01/10/2017 E7.0 INCH TAOS NM OTHER FEDERAL
TAOS POWDERHORN SNOTEL.
0800 AM SNOW 8 SSW RED RIVER 36.59N 105.45W
01/10/2017 E3.0 INCH TAOS NM PUBLIC
TAOS SKI AREA.
0800 AM SNOW 11 NNW CANON PLAZA 36.70N 106.25W
01/10/2017 E6.0 INCH RIO ARRIBA NM OTHER FEDERAL
HOPEWELL SNOTEL.
0800 AM SNOW 8 SSW SAN MIGUEL 36.87N 106.23W
01/10/2017 E2.0 INCH RIO ARRIBA NM OTHER FEDERAL
SAN ANTONIO SINK SNOTEL.
0800 AM SNOW 3 ESE ANGEL FIRE 36.38N 105.24W
01/10/2017 E1.0 INCH COLFAX NM PUBLIC
ANGEL FIRE SKI AREA.
0800 AM SNOW 5 ESE RED RIVER 36.68N 105.33W
01/10/2017 E5.0 INCH COLFAX NM OTHER FEDERAL
RED RIVER PASS SNOTEL.
&&
EVENT NUMBER ABQ1700241 ABQ1700240 ABQ1700243 ABQ1700242 ABQ1700251
ABQ1700248 ABQ1700249 ABQ1700245 ABQ1700246 ABQ1700247 ABQ1700259
ABQ1700250 ABQ1700253 ABQ1700254 ABQ1700255 ABQ1700256 ABQ1700257
ABQ1700258
JLPHigh Wind, Far Northeast Highlands
- When
- January 10, 10:00 AM MST to January 11, 6:00 AM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
Peak winds ranged from 58 to 68 mph periodically for an extended period at Raton airport.
High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- January 10, 10:00 PM MST to January 11, 9:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
Peak winds up to 61 mph at Kachina Peak.
High Wind, Eastern Lincoln County
- When
- January 11, 1:00 PM MST to 2:00 PM MST
- Where
- Eastern Lincoln County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
Peak wind gust to 59 mph at the CSBF Transwestern Pump Station.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, January 10, 20171 death · 1 injured · 1 event
- High Wind in Ohio, January 10 to 11, 2017$635,000 · 64 kt wind · 24 events
- High Wind in Pennsylvania, January 10 to 11, 2017$425,000 · 51 kt wind · 4 events
- Heavy Snow in Oregon, January 10 to 11, 2017$280,000 · 7 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$110,000 · 55 kt wind · 24 events
- High Wind in Washington, January 10 to 11, 2017$208,000 · 52 kt wind · 2 events
- High Wind and Strong Wind in Vermont, January 10 to 11, 2017$130,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$70,000 · 54 kt wind · 5 events
- Damaging Winds in Ohio, January 10, 2017$43,000 · 50 kt wind · 14 events
- Strong Wind in Arkansas, January 10, 2017$70,000 · 2 events
- Strong Wind in Kentucky, January 10, 2017$26,000 · 22 events
- Strong Wind in Illinois, January 10, 2017$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666574, 666578, 666581.